Alert archive / Arizona / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 23, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 13, 2002, 4:20 PM MST for Pima County, Arizona. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2002, 4:20 PM MST (23:20 UTC)
- Expired
- Jul 13, 2002, 5:00 PM MST
- In force
- 40 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 121 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 928 J/kg
- Mixed-layer CIN
- -267 J/kg
- Mixed-layer LCL
- 2229 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
097 WUUS55 KTWC 132320 SVRTWC AZC019-132400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 420 PM MST SAT JUL 13 2002 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL PIMA COUNTY IN ARIZONA * UNTIL 500 PM MST * AT 410 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SAN MIGUEL...OR ABOUT 22 MILES SOUTH OF SELLS...MOVING WEST AT 15 MPH. GO INSIDE A STRONG BUILDING. DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAINS ARE LIKELY. LAT...LON 3152 11170 3170 11173 3169 11209 3147 11206 MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:15 PM MST, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 13, 2:15 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 215 PM MST SAT JUL 13 2002 .SYNOPSIS...SUFFICIENT MOISTURE WILL CONTINUE OVER THE AREA FOR A DAILY RISK OF THUNDERSTORMS INTO NEXT WEEK. AN INCREASE OF MOISTURE FROM THE SOUTH AND SOUTHEAST WILL LEAD TO MORE THUNDERSTORM COVERAGE FOR SUNDAY AND MONDAY. .DISCUSSION...STILL NOT THE ABSOLUTE DEEPEST MOISTURE AVAILABLE WITH THE 12Z KTUS SOUNDING SHOWING 1.23 INCHES AND GOES SOUNDER PW ESTIMATES STILL TRYING TO PUSH A DRIER PUNCH IN FROM THE NORTHEAST. THIS HAS SUPPRESSED CONVECTION SOMEWHAT IN EASTERN PORTIONS OF THE RIM AND WHITE MOUNTAINS SO FAR THIS AFTERNOON. ON THE PLUS SIDE FOR CONVECTION...A BIT OF COOLING IN THE MID LEVELS COMBINED WITH A BIT OF WARMING BELOW THAT HAS COMBINED TO MAKE FOR A STRONGER THUNDERSTORM PROFILE FOR STORMS THAT DO FORM. COVERAGE IS EXPECTED TO BE SIMILAR TO YESTERDAY (EXCEPT FOR THE AFORE MENTIONED RETARDED DEVELOPMENT IN THE EAST CENTRAL MOUNTAINS) WITH LOW SCATTERED FOR THE MOUNTAINS TO ISOLATED FOR VALLEYS. MAIN CONCERN WILL CONTINUE TO BE STRONGER STORMS IN THE LATE AFTERNOON AND EARLY EVENING HOURS. YUMA 24HR DEWPT TREND ON THE INCREASE...74 DEGREES THIS MORNING HAS MIXED OUT TO A 67 THIS AFTERNOON...STILL A FEW DEGREES AHEAD OF YESTERDAY. SOUTHERLY FLOW ON KYUX VWP HAS PICKED UP ANOTHER THOUSAND FEET OR SO IN DEPTH WHILE LOOSING ABOUT 5KTS IN THE PAST 6 HRS. SO 10-15KTS UP TO 4K FT. GOES SOUNDER PW ESTIMATES AROUND 1.5 INCHES IN THE SOUTHCENTRAL AND SOUTHWEST CORNER OF THE STATE. AS EXPECTED...WEAK LOW-LEVEL INFLOW HAS BEEN ABLE TO MAINTAIN SURFACE DEWPTS A LITTLE BETTER FROM TUCSON WESTWARD...BUT EASTERN AREAS HAVE FALLEN INTO THE UPPER 40S. OUTFLOW FROM CHIHUAHUA COULD HELP MOISTEN THINGS UPSTREAM FOR EASTERN AREAS. THE HIGH CENTER WEAKENING TO OUR NORTH AND SHIFTING EAST WILL HELP WITH A TREND TOWARD AN UPPER LEVEL DIFFLUENCE PATTERN SUNDAY...SUNDAY NIGHT AND MONDAY WHILE AT THE SAME TIME OPENING US UP TO A STRONGER SOUTHERLY COMPONENT TO THE FLOW. GOING FOR MORE WIDESPREAD AND A LITTLE BETTER ORGANIZED CONVECTION TO START THE WEEK. M .TWC...NONE.
In the hours before
Special weather statement, Jul 13, 11:50 AM MST, 4 hours 30 minutes before
AZZ019-029>035-140700- SOUTHEAST ARIZONA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1150 AM MST SAT JUL 13 2002 .SYNOPSIS...SOUTHEAST ARIZONA WILL HAVE BELOW CLIMATOLOGICAL PROBABILITIES FOR PRECIPITATION IN EXCESS OF ONE INCH...WITH THE GREATEST CHANCE FOR HEAVY PRECIPITATION IN THE WESTERN DESERTS. THE PROBABILITY FOR SEVERE THUNDERSTORMS WILL BE NEAR TO SLIGHTLY ABOVE CLIMATOLOGY...WITH THE STRONGEST STORMS TENDING TO BE IN EASTERN AREAS. .DISCUSSION...THE MOISTURE SITUATION ACROSS SOUTHEAST ARIZONA IS SIMILAR TO RECENT DAYS. THE PRECIPITABLE WATER GRADIENT GOES FROM NEAR 1 INCH IN THE FAR EAST TO ABOUT 1.5 IN FAR WESTERN AREAS. NO RESIDUAL DEBRIS CLOUD COVER TODAY...SO INITIAL CLOUD EVOLUTION OVER HIGHER TERRAIN WILL NOT BE DELAYED. INITIAL DEVELOPMENT OVER EASTERN AREAS (AIDED BY OROGRAPHIC EFFECTS AS USUAL) WILL SEE THE BEST CHANCE FOR SEVERE STORMS AND STRONG OUTFLOW DUE TO A MORE FAVORABLE TEMPERATURE AND MOISTURE PROFILE FOR STRONGER STORMS. DEVELOPMENT FURTHER WESTWARD INTO THE DEEPER MOISTURE MAY ASSIST IN THE PROPAGATION OF STORMS INTO THE EVENING HOURS THROUGH SOME DESERT LOCATIONS. MOISTER WESTERN AREAS WILL HAVE THE BEST CHANCE AT HEAVIER PRECIPITATION. EVEN IN THE DEEPEST MOISTURE...STORM MOVEMENT MAY BE TOO FAST TO SEE MUCH CHANCE AT RAINFALL AMOUNTS OVER 1 INCH. THUNDERSTORM MOTION WILL BE TOWARDS THE SOUTHWEST AT 15 MPH. MEYER
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 5:02 PM MST | Severe Thunderstorm Warning | TWC | Graham | 28 min |
| Jul 12, 6:12 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 28 min |
| Jul 12, 6:14 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 26 min |
| Jul 12, 7:13 PM MST | Severe Thunderstorm Warning | TWC | Pima | 32 min |
| Jul 12, 7:23 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima | 27 min |
| Jul 13, 3:59 PM MST | Severe Thunderstorm Warning | TWC | 46 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.